Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 11, NWS Tucson, AZ

July 14, 2004Graham County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 14, 2004, 2:30 PM MST for Graham County, Arizona. It was in force for 60 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2004, 2:30 PM MST (21:30 UTC)
Expired
Jul 14, 2004, 3:30 PM MST
In force
60 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

County Graham County, AZ

The radar

The Tucson radar (KEMX), 178 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 9.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 982 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
982 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
946 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-26 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 142130
SVRTWC
AZC009-142230-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
229 PM MST WED JUL 14 2004

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN GRAHAM COUNTY IN ARIZONA

* UNTIL 330 PM MST

* AT 219 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
  SEVERE THUNDERSTORM 10 MILES NORTHEAST OF ARSENIC TUBS...OR ABOUT  
  35 MILES NORTH OF SAFFORD...MOVING SOUTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ARSENIC TUBS AT 300 PM MST

DAMAGING WIND...INTENSE RAIN AND HAIL IS LIKELY. MOVE INSIDE A STRONG
BUILDING. DO NOT DRIVE INTO ANY FLOODED AREAS.

LAT...LON 3330 10945 3344 10959 3325 10999 3300 10973

$$

PYTLAK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:40 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Jul 14, 9:40 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
940 AM MST WED JUL 14 2004

SOUTHEAST ARIZONA FORECAST DISCUSSION

.SYNOPSIS...HIGH PRESSURE ALOFT CENTERED OVER COLORADO WILL KEEP A
MOIST EAST TO SOUTHEAST FLOW INTO ARIZONA THROUGH FRIDAY. AN UPPER
LEVEL DISTURBANCE WILL APPROACH THE AREA FROM THE SOUTHEAST TODAY
AND INCREASE RAINFALL AS IT TAPS INTO MOISTURE FROM TROPICAL STORM
BLAS SOUTHWEST OF BAJA. THE RISK OF THUNDERSTORMS SHOULD DECREASE
SOMEWHAT LATE IN THE WEEK AS THE UPPER HIGH MOVES SOUTH AND CLOSES
OFF SOME OF THE MOISTURE SUPPLY.
&&

.DISCUSSION...SATELLITE IMAGERY THIS MORNING SHOWED EXTENSIVE CLOUD
COVER OVER WESTERN HALF OF ARIZONA WITH CLOUDS THINNING/CLEARING THE
CLOSER YOU GET TO THE NEW MEXICO STATE LINE. WATER VAPOR IMAGERY AND
UPPER AIR PLOTS SHOWED WEAKENING INVERTED TROF OVER CHIHUAHUA
MEXICO...MOVING WEST. ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER
SOUTHWEST NEW MEXICO WHERE THE UPPER LEVEL DEFORMATION ZONE IS
LOCATED. 12Z TUCSON CONTAMINATED WITH LAST NIGHTS ACTIVITY BUT STILL
SHOWED A PRECIPITABLE WATER VALUE JUST UNDER TWO INCHES. WITH VERY
MOIST ATMOSPHERE IN PLACE...THERE IS A HIGH POTENTIAL FOR FLASH
FLOODING RAINS LATER THIS AFTERNOON AND TONIGHT. HOWEVER THE BUG IN
THE MIX TODAY IS THAT HEATING WILL BE CUT BACK DUE TO COOLER
BOUNDARY LAYER AND CLOUD COVER (WHICH HAS INCREASED OVER THE LAST
HOUR EAST OF TUCSON). CURRENT THINKING FOR FLASH FLOOD WATCH AREA
WOULD BE EAST OF A ELOY-SELLS LINE FOR THIS AFTERNOON AND
EVENING...AND THEN WEST OF THE ELOY-SELLS LINE FOR TONIGHT INTO THE
WEE HOURS OF THURSDAY MORNING. SEVERE THUNDERSTORM THREAT IS LOWER
TODAY THAN YESTERDAY DUE TO LESS SHEAR...BUT STILL MAY HAVE A
ISOLATED DAMAGING WIND EVENT. THE REST OF THE FORECAST CYCLE WILL BE
MENTIONED IN THE AFTERNOON DISCUSSION.
&&

.FIRE WEATHER...HUMIDITIES CONTINUE TO IMPROVE WITH WINDS REMAINING
ON THE LIGHT SIDE EXCEPT NEAR TSTMS. THE MAIN CONCERN IS STARTING TO
INVOLVE BURN AREA FLASH FLOOD POTENTIAL WHICH WILL CONTINUE TO BE
MONITORED CLOSELY.
&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE.

JRG
Hazardous weather outlook, Jul 14, 11:54 AM MST, 2 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1154 AM MST WED JUL 14 2004

AZZ019-029-030-033>035-150700-
NORTHERN GREENLEE COUNTY-UPPER GILA RIVER VALLEY-COCHISE COUNTY-
SOUTHEAST PINAL COUNTY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-
1154 AM MST WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA

.DAY ONE...TODAY

...FLASH FLOOD WATCH 200 PM UNTIL 1000 PM...

SYNOPSIS...THE RISK OF EXCESSIVE RAINFALL IS HIGH THIS AFTERNOON
AND EVENING. A WEAKENING UPPER LEVEL DISTURBANCE OVER NORTHERN
CHIHUAHUA WILL MOVE INTO SOUTHEAST ARIZONA TONIGHT WHERE TROPICAL
MOISTURE IS IN PLACE. CLOUD COVER AND RATHER WARM TEMPERATURES
ALOFT WILL KEEP THE RISK OF SEVERE THUNDERSTORMS BELOW CLIMATOLOGY...
HOWEVER ISOLATED SMALL HAIL AND WET MICROBURSTS ARE POSSIBLE WITH THE
STRONGEST STORMS.

DISCUSSION...TROPICAL MOISTURE MOVED NORTH INTO THE REGION OVER THE
PAST 36 HOURS FROM THE GULF OF CALIFORNIA. PRECIPITABLE WATER IS
ALMOST DOUBLE THE NORMAL LEVEL FOR MID JULY. ISOLATED THUNDERSTORMS
WERE ALREADY DEVELOPING OVER SOUTHEAST ARIZONA...DESPITE
CONSIDERABLE CLOUD COVER. THE UPPER AIR SOUNDING FROM LATE THIS
MORNING ALSO SHOWED AN INCREASE IN EAST WIND SHEAR...WHICH IS
CAUSING THE INITIAL STORMS TO TRAIN. ALL OF THIS STRONGLY SUGGESTS A
POTENTIALLY SERIOUS FLASH FLOOD SITUATION. THE LACK OF DAYTIME
HEATING SHOULD KEEP STORM UPDRAFTS FROM BECOMING TOO STRONG...BUT
THE INCREASE IN MID LEVEL WIND SHEAR AND EXCESSIVE MOISTURE CONTENT
IN THE ATMOSPHERE COULD CAUSE A COUPLE OF STORMS TO PRODUCE WET
MICROBURSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE RISK OF STRONG THUNDERSTORMS WILL DIMINISH SOMEWHAT BY THE END
OF THE WEEK AS HIGH PRESSURE OVER SOUTHERN COLORADO SHIFTS INTO NEW
MEXICO. THIS WILL REDUCE EAST FLOW OVER THE REGION AND WILL CAUSE
SOME WARMING ALOFT.  AN UPSWING IS THEN POSSIBLE EARLY NEXT WEEK AS
THE HIGH AGAIN TRIES TO SHIFT BACK TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-150700-
TOHONO OODHAM NATION-WESTERN PIMA COUNTY-
1154 AM MST WED JUL 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL ARIZONA

.DAY ONE...TODAY

...FLASH FLOOD WATCH 600 PM UNTIL 300 AM...

SYNOPSIS...THE RISK OF EXCESSIVE RAINFALL IS HIGH THIS AFTERNOON
AND EVENING. A WEAKENING UPPER LEVEL DISTURBANCE OVER NORTHERN
CHIHUAHUA WILL MOVE INTO SOUTHEAST ARIZONA TONIGHT WHERE TROPICAL
MOISTURE IS IN PLACE. CLOUD COVER AND RATHER WARM TEMPERATURES
ALOFT WILL KEEP THE RISK OF SEVERE THUNDERSTORMS BELOW CLIMATOLOGY...
HOWEVER ISOLATED SMALL HAIL AND WET MICROBURSTS ARE POSSIBLE WITH THE
STRONGEST STORMS.

DISCUSSION...TROPICAL MOISTURE MOVED NORTH INTO THE REGION OVER THE
PAST 36 HOURS FROM THE GULF OF CALIFORNIA. PRECIPITABLE WATER IS
ALMOST DOUBLE THE NORMAL LEVEL FOR MID JULY. ISOLATED THUNDERSTORMS
WERE ALREADY DEVELOPING OVER SOUTHEAST ARIZONA...DESPITE
CONSIDERABLE CLOUD COVER. THE UPPER AIR SOUNDING FROM LATE THIS
MORNING ALSO SHOWED AN INCREASE IN EAST WIND SHEAR...WHICH IS
CAUSING THE INITIAL STORMS TO TRAIN. ALL OF THIS STRONGLY SUGGESTS A
POTENTIALLY SERIOUS FLASH FLOOD SITUATION. THE LACK OF DAYTIME
HEATING SHOULD KEEP STORM UPDRAFTS FROM BECOMING TOO STRONG...BUT
THE INCREASE IN MID LEVEL WIND SHEAR AND EXCESSIVE MOISTURE CONTENT
IN THE ATMOSPHERE COULD CAUSE A COUPLE OF STORMS TO PRODUCE WET
MICROBURSTS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE RISK OF STRONG THUNDERSTORMS WILL DIMINISH SOMEWHAT BY THE END
OF THE WEEK AS HIGH PRESSURE OVER SOUTHERN COLORADO SHIFTS INTO NEW
MEXICO. THIS WILL REDUCE EAST FLOW OVER THE REGION AND WILL CAUSE
SOME WARMING ALOFT.  AN UPSWING IS THEN POSSIBLE EARLY NEXT WEEK AS
THE HIGH AGAIN TRIES TO SHIFT BACK TO THE NORTH.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PYTLAK

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:25 PM MSTFlash Flood WarningTWCPima, Pinal110 min
Jul 13, 9:23 PM MSTSevere Thunderstorm WarningTWCPima37 min
Jul 14, 1:03 PM MSTFlash Flood WarningTWCCochise57 min
Jul 14, 1:30 PM MSTFlash Flood WarningTWCCochise2 hr
Jul 14, 3:06 PM MSTSevere Thunderstorm WarningTWCGraham, Greenlee54 min
Jul 14, 4:13 PM MSTSevere Thunderstorm WarningTWCGraham57 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.